Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 256, NWS Pittsburgh, PA

August 27, 2003Jefferson County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 27, 2003, 4:02 PM EDT for Jefferson County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2003, 4:02 PM EDT (20:02 UTC)
Expired
Aug 27, 2003, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 272002
FFWPBZ
OHC081-272300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN OHIO

* UNTIL 700 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY RAIN HAS FALLEN OVER THE PAST 2 HOURS NEAR AMSTERDAM AND     
  RICHMOND ALONG TOWN FORK AND YELLOW CREEK. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:44 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 27, 3:44 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED AUG 27 2003

VERY BUSY WITH SEVERE WEATHER SO THIS WILL BE QUICK.

FRONT IS SLOWLY PUSHING SOUTHEAST AND KICKING OFF NUMEROUS STRONG
THUNDERSTORMS FROM PITTSBURGH SOUTH AND WEST.  THESE STORMS ARE
DROPPING VERY LARGE HAIL AND HEAVY DOWNPOURS.  HAVE FLASH FLOOD AND
SEVERE THUNDERSTORM WATCHES OUT FOR MOST OF THE AREA SOUTH AND WEST
OF PITTSBURGH.

MODELS HAVE BOUNDARY MOVING THROUGH BY THURSDAY MORNING...HOWEVER
IT MAY STALL OUT NEAR THE MASON-DIXON LINE.  THIS WILL KEEP
THUNDERSTORMS AROUND THE SOUTHERN PORTION OF OUR CWA.

FCSTID =  66
PIT   62  84  65  83 /  30  20  30  40
HLG   63  85  66  83 /  60  20  30  40
MGW   65  85  67  84 /  60  20  20  40
ZZV   64  86  67  84 /  60  20  20  40
PHD   63  85  66  84 /  60  20  30  40
FKL   57  81  63  81 /  10  10  30  40
DUJ   56  80  62  80 /  10  10  30  40
LBE   61  84  64  82 /  30  20  30  40
BTP   60  83  64  82 /  30  10  30  40
IDI   58  82  63  81 /  30  10  30  40
ODM   60  82  61  81 /  60  20  20  30

.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE
MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
PAZ029...PAZ031>032.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
PAZ029...PAZ031>032.

WV...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 4 hours 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE
SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA.  THERE IS ALSO A
RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST
VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER
PENNSYLVANIA AREA AND SOUTH.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 12:43 PM EDT, 3 hours 19 minutes before
PAZ014>016-020>023-029>032-271745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND
Special weather statement, Aug 27, 2:17 PM EDT, 1 hour 45 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012-
021>023-041-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE          WASHINGTON

IN WEST VIRGINIA...

  BROOKE          MARION          MARSHALL        MONONGALIA
  OHIO            PRESTON         TUCKER          WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS
Local storm report, Aug 27, 2:42 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Aug 27, 3:05 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS

0355 PM    COSHOCTON                 OH   FLASH FLOODS
08/27/03   COSHOCTON                      STREETS IN DOWNTOWN
                                          COSHOCTON FLOODED.REPORTED
                                          BY SKYWARN SPOTTERS
Special weather statement, Aug 27, 3:31 PM EDT, 31 minutes before
MDZ001-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN MARYLAND...

  GARRETT
Local storm report, Aug 27, 3:41 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    BOBTOWN                   PA   1.25 INCH HAIL
08/27/03   GREENE                         REPORTED BY
PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:12 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 26, 8:25 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Aug 26, 8:34 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min
Aug 26, 8:42 PM EDTSevere Thunderstorm WarningPBZGuernsey63 min
Aug 26, 8:51 PM EDTSevere Thunderstorm WarningPBZCarroll54 min
Aug 26, 8:55 PM EDTSevere Thunderstorm WarningPBZHarrison65 min
Aug 26, 9:03 PM EDTSevere Thunderstorm WarningPBZNoble42 min
Aug 26, 9:05 PM EDTSevere Thunderstorm WarningPBZBelmont40 min
Aug 26, 9:15 PM EDTSevere Thunderstorm WarningPBZJefferson45 min
Aug 26, 9:24 PM EDTSevere Thunderstorm WarningPBZMonroe51 min
Aug 27, 2:49 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Aug 27, 4:01 AM EDTSevere Thunderstorm WarningPBZJefferson59 min
Aug 27, 5:46 AM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum59 min
Aug 27, 6:34 AM EDTSevere Thunderstorm WarningPBZBelmont56 min
Aug 27, 6:58 AM EDTFlash Flood WarningPBZBelmont4 hr
Aug 27, 8:33 AM EDTSevere Thunderstorm WarningPBZCarroll57 min
Aug 27, 9:20 AM EDTSevere Thunderstorm WarningPBZJefferson55 min
Aug 27, 1:57 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 27, 2:13 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningPBZCarroll50 min
Aug 27, 2:38 PM EDTSevere Thunderstorm WarningPBZJefferson67 min
Aug 27, 2:40 PM EDTSevere Thunderstorm WarningPBZNoble65 min
Aug 27, 2:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Aug 27, 2:49 PM EDTFlash Flood WarningPBZCoshocton3 hr
Aug 27, 3:02 PM EDTSevere Thunderstorm WarningPBZMonroe58 min
Aug 27, 3:30 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 27, 3:38 PM EDTSevere Thunderstorm WarningPBZCarroll67 min
Aug 27, 3:47 PM EDTFlash Flood WarningPBZCarroll3 hr
Aug 27, 3:49 PM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 27, 3:52 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 27, 3:59 PM EDTSevere Thunderstorm WarningPBZJefferson61 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.